By Dr. Harry Gould

Over the last 20 years there has been a dramatic increase in the number of prescriptions being written for opioid analgesics for the management of chronic moderate to severe pain. Unfortunately, the increased prescribing has resulted in a comparable increase in emergency room visits and deaths associated with overdoses following the inappropriate use of the medications provided. Although it is often assumed that overdoses occur when medications are shared or abused, it is important to realize that many times overdose occurrences happen even when patients take medications as prescribed when they and their physicians are not fully aware of the inherent risks.

Overdose deaths associated with opioid medications generally occur when drug levels in the blood are high enough to suppress the body’s drive to breathe resulting in fewer and less effective breaths being taken, i.e., respiratory suppression. This causes a critical decrease in the amount of oxygen delivered to the tissues.   Clearly, the opioid contributions to respiratory suppression can be augmented when other sedating medications, like sleeping pills (benzodiazepines) or alcohol, are taken at the same time, but underlying conditions that compromise the respiratory system may also have a profound, albeit intuitively less obvious impact on one’s ability to breath. Opioid medications, especially at high doses, can lead to chronically low levels of oxygen in the blood (hypoxemia) and can produce sleep apnea (spontaneous stoppage of breathing during sleep) or exacerbate this condition if it is already present. Smoking and chronic obstructive pulmonary diseases like emphysema and asthma reduce the oxygen carrying capacity of the blood and place patients at added risk for opioid overdose. Finally, the ability to breath is often significantly compromised at times when upper respiratory infections such as the flu and pneumonia are present. The reduction in breathing efficiency at these times may be enough to effectively shift even a well tolerated dose of opioid medication into the toxic range.

Complications from opioid medications increase with increasing doses and chronic administration. It should be remembered, however, that high doses are as much determined by the unique relationship between the individual patient and the drug taken as they are by the number of milligrams of drug taken. Although standard guidelines state that doses exceeding 150 mg/day of morphine or doses of drugs with effects equivalent to 150 mg/day of morphine are high, many patients reach toxic levels at much lower doses. Thus, safe and effective dosing must be individually determined.   Important history details related to prescription and over the counter medications currently being taken and to conditions that compromise respiratory function including asthma, emphysema, known sleep apnea, wheezing and snoring should be offered by the patient or elicited by the physician as a determinant of risk. The development of snoring following the initiation of opioid treatment should not be ignored because it may well be an indicator of respiratory compromise. Obesity is a frequent contributor to sleep apnea and should be taken into consideration prior to initiating opioid therapy. Finally, it is important to report episodes of respiratory infections and with the guidance of the treating physician, consider lowering the dose of the opioid regimen while the infection is present.

In the event that all attempts to identify potential risks fails to prevent an overdose and symptoms such as excessive drowsiness, difficulty to arouse, slowed or labored breathing or apneic events are observed, emergency overdose antidotes (naloxone injection) that can provide an important measure of time while obtaining emergency professional care are or will soon become available by prescription for home administration should the need arise. Although this option has not been embraced by all parties, it seems prudent to discuss the risks and benefits of this treatment with your physician when considering embarking on a regimen of opioid therapy.

Many unintended overdoses may be prevented if patients and their relations learn the risk factors, recognize the early signs of overdose and become active participants in the treatment. It is hoped that the recognition of predisposing conditions will reduce the incidence of unintended negative outcomes and improve our ability to realize optimum quality of life.

1 thought on “Increase Your Margin of Safety: How Can We Prevent an Overdose?”

  1. nonlag ma says:

    Thank you for sharing superb informations. Your site is very cool. I’m impressed by the details that you have on this site. It reveals how nicely you understand this subject. Bookmarked this web page, will come back for more articles. You, my pal, ROCK! I found simply the information I already searched everywhere and just could not come across. What a perfect website.

Comments are closed.

X